Tornadoes · United States · Colorado · 2009

EF0 tornado, Matheson, Colorado, June 23, 2009

This EF0 tornado ran 0.1 miles across Elbert County on June 23, 2009, touching down at 4:58 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 23, 2009
Touchdown
4:58 PM MDT (22:58 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Elbert County
Touchdown point
39.170, -103.890
Lift-off point
39.170, -103.890
Record number
0906231658-01

What the Weather Service recorded

Severe thunderstorms produced quarter size hail across Adams, Denver, Douglas and Elbert Counties. In addition, wet microbursts produced thunderstorm outflow winds up to 80 mph across Logan, Morgan, Phillips and Sedgwick Counties. Two weak tornadoes were reported in Elbert and Logan Counties. The severe weather caused a fatal automobile accident along Interstate 76 between Sterling and Julesburg.

A small tornado touched down but did no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 20:51 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
20:51 UTC03:00 UTCSevere Thunderstorm WatchBOU
22:02 UTC23:00 UTCSevere Thunderstorm WarningBOU
22:14 UTC23:45 UTCFlood AdvisoryBOU
23:02 UTC23:22 UTCTornado WarningBOU

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 23, 2:35 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 23, 2:35 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT TUE JUN 23 2009

.SHORT TERM...MOIST AIRMASS OVER THE STATE TODAY AS SUBTROPICAL
MOISTURE IS PULLED NORTH IN SOUTHWESTERN FLOW ALOFT. DEWPOINTS IN
THE 60S REMAIN AS WELL WITH NORTHEASTERN UPSLOPE SURFACE FLOW.
PRECIPITABLE WATER VALUES ARE ABOUT 1 TO 2 TENTHS HIGHER THAN
YESTERDAY. HOWEVER A STRONG CAP EXISTS ON THIS MORNINGS SOUNDING
FROM THE BUILDING UPPER HIGH OVER THE SOUTH CENTRAL STATES. MODELS
AND ANALYSIS ARE SHOWING CAPES OF 1000-2000 J/KG AND APPROACHING
2500 J/KG OVER THE NORTHEAST CORNER. THE FORECAST PROBLEM IS
PREDICTING WHEN/IF THIS CAP WILL BREAK FOR THESE CAPES TO BE
UTILIZED. CONVECTION HAS ALREADY BEGUN OVER THE MOUNTAINS AND PALMER
DIVIDE. A WEAK SHORTWAVE ALOFT AND A SLIGHT SOUTHERLY EXTENSION OF
THE JET IS OVER THE STATE THIS AFTERNOON...BELIEVE THIS WILL HELP
BREAK THIS CAP ALONG WITH SOME BOUNDARIES FLOATING AROUND FROM LAST
NIGHTS CONVECTION.  MINOR QG ASCENT IS SHOWN OVER NRN CO THIS
AFTERNOON AND EARLY EVENING HOURS.  HAVE INCREASED POPS SLIGHTLY
SINCE CONVECTION HAS STARTED A LITTLE EARLIER THAN EXPECTED AND
BELIEVE IT WILL CONTINUE AS UPPER LEVEL DYNAMICS SHOULD HAVE BEST
EFFECT LATER TODAY. CONVECTION SHOULD PUSH OUT ONTO THE NORTHEASTERN
PLAINS THIS EVENING. STORMS SHOULD MOVE PRETTY QUICK THEN AS THE
SOUTHWESTERLY FLOW INCREASES...FORECAST AREA SHOULD DRY OUT AND HELP
CONVECTION EXIT THE AREA BY 06Z OR SO. WITH PRECIPITABLE WATER
VALUES EXPECTED TO BE AROUND AN INCH HEAVY RAINFALL WILL BE POSSIBLE
FROM THE STORMS. OVERALL SHEAR PROFILE IS FAVORABLE FOR A FEW SEVERE
STORMS OVER NORTHEASTERN CO ALTHOUGH MID LEVEL FLOW IS NOT FORECAST
TO BE AS STRONG AS MONDAY EVENING.

THE UPPER RIDGE WILL CONTINUE TO BUILD TOMORROW TO BRING MORE
WESTERLY FLOW ALOFT. WILL SEE A SLIGHT INCREASE IN TEMPERATURES AND
THE CONTINUED PATTERN OF AFTERNOON AND EVENING CONVECTION...HOWEVER
WITH A SLIGHTLY DRIER AIRMASS.

.LONG TERM...WILL CONTINUE TO TREND PRECIP CHANCES UPWARD THROUGH
THE LATTER HALF OF THE WEEK AS MODELS ALSO CONTINUE TO INDICATE AN
INCREASE IN MOISTURE ACROSS THE REGION. EARLY IN THE PERIOD MODELS
SHOW FLOW AROUND THE WESTERN PERIPHERY OF A LARGE WARM CORE RIDGE OF
HIGH PRESSURE NOW CENTERED OVER MISSOURI SENDING SUBTROPICAL
MOISTURE UP INTO COLORADO. BY WEEK/S END MODELS SHOW THIS RIDGE
BECOMING CENTERED SQUARELY OVER COLORADO. NORMALLY THIS WOULD RESULT
IN DRYING AND WARMING FOR US...BUT IN THIS CASE THE UPPER RIDGE WILL
ONLY SERVE TO TRAP AND RECIRCULATE THIS MOIST AND UNSTABLE AIR OVER
THE REGION THROUGH SATURDAY. DURING THIS SAME PERIOD PRECIPITABLE
WATER VALUES ACROSS NORTHEAST COLORADO GRADUALLY RISE WITH MEAN
VALUES APPROACHING 1.5 INCHES BY LATE FRIDAY. FURTHERMORE WITH THE
UPPER RIDGE SITTING OVER THE REGION STEERING/TRANSPORT WINDS WILL
BECOME QUITE LIGHT. AS TEMPERATURES WARM ALOFT...HAIL CHANCES SHOULD
DIMINISH...WHILE THE CHANCE FOR HEAVY RAINFALL FROM SLOW MOVING
STORMS SHOULD INCREASE SETTING THE STAGE FOR FLASH FLOODING. BY THE
WEEKEND MEDIUM RANGE GUIDANCE SHOWS THE UPPER RIDGE SHRINKING BACK
TOWARD THE SRN GREAT PLAINS WHICH ALLOWS A SHORT-WAVE TROUGH TO MOVE
OUT OF THE GREAT BASIN/PACIFIC NORTHWEST AND ACROSS COLORADO EITHER
SATURDAY NIGHT OR SUNDAY. IN ADDITION THE GFS SHOWS A SFC COLD FRONT
DROPPING INTO NERN COLORADO ON SATURDAY FOLLOWED BY A SEVERAL DEG C
DROP IN DAYTIME TEMPERATURES WITH UPSLOPE FLOW. MODELS HAVE
INDICATED SUCH A SCENARIO ON THE LAST FEW RUNS...HOWEVER MODELS
APPEAR TO BE IN BETTER AGREEMENT IN THE LATEST RUN. FOR THAT REASON
AND TO BLEND BETTER WITH SURROUNDING NWS OFFICES WENT AHEAD TO
LOWERED TEMPS ON SATURDAY BY 1-3C. BY SUNDAY MODELS SHOW THE
SHORTWAVE TROUGH AND COOLER AIRMASS MOVING EAST AS DRIER AND MORE
STABLE AIR MOVES IN FROM THE NW. THEREFORE SHOULD SEE A SLOW REBOUND
IN TEMPERATURES THROUGH EARLY NEXT WEEK AND A NOTABLE DROP IN PRECIP
CHANCES AREAWIDE. COULD SEE TEMPS RETURNING TO LEVELS ABOVE NORMAL
BY MONDAY.

&&

.AVIATION...WINDS BECOMING SE BY 21Z WITH SPEEDS IN THE 10-15 MPH
RANGE.  SCT TSTMS TO AFFECT THE AIRPORTS IN THE 21Z-01Z TIME FRAME
...WITH THE MOST ACTIVITY EXPECTED ALONG THE FOOTHILLS AND PALMER
DIVIDE. BRIEF PERIOD OF MVFR DUE TO HEAVY RAINFALL.  GUSTY WINDS UP
FROM 30-40 MPH MAY ALSO OCCUR WITH THE STORMS AS THEY MOVE ACROSS.
AFTER 03Z...SOUTHWESTERLY WINDS SHOULD DRY THE AIRMASS OUT AND
QUICKLY MOVE ACTIVITY TO THE NORTHEAST PLAINS. DIURNAL WINDS WILL
KICK IN TONIGHT WITH VFR CONDITIONS LASTING THROUGH TOMORROW
AFTERNOON. SCATTERED SHOWERS WITH A FEW THUNDERSTORMS TO AFFECT THE
AREA TOMORROW AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KRIEDERMAN/BAKER
Hazardous weather outlook, Jun 23, 11:02 AM MDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT TUE JUN 23 2009

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS...FOOTHILLS
AND PALMER DIVIDE BY MID AFTERNOON AND OVER THE PLAINS FROM LATE
AFTERNOON INTO THE EARLY EVENING HOURS.  A FEW STORMS MAY BECOME
SEVERE OVER NORTHEAST COLORADO LATE THIS AFTERNOON AND EVENING WITH
HAIL TO ONE INCH IN DIAMETER.  OTHERWISE EXPECT THE STORMS TO
PRODUCE HEAVY RAIN UP TO ONE INCH IN 30 MINUTES...SMALL HAIL AND
WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL GRADUALLY INCREASE THROUGH THE LATTER HALF
OF THE WEEK AS VERY MOIST AND UNSTABLE AIR CONTINUES TO FLOW UP FROM
MEXICO AND THE GULF OF MEXICO. THUNDERSTORM ACTIVITY SHOULD REACH A
PEAK BY LATE ON FRIDAY WITH PERHAPS A REPEAT PERFORMANCE ON SATURDAY
WITH AN UPPER LEVEL LOW PRESSURE TROUGH AND SURFACE COLD FRONT
RUNNING INTO THIS MOISTURE LADEN AIRMASS. THERE WILL BE A SLIGHT
CHANCE FOR SEVERE WEATHER ON THE PLAINS EACH DAY...WITH LARGE
DAMAGING HAIL THE MAIN THREAT. HOWEVER BY LATE IN THE WEEK...HEAVY
RAINFALL AND LOCALIZED FLOODING MAY BECOME MORE OF A THREAT
ESPECIALLY FOR AREAS IN AND ALONG THE FRONT RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.

KRIEDERMAN/BAKER

In the hours before

Local storm report, Jun 23, 4:27 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
427 PM MDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             PARKER                  39.51N 104.76W
06/23/2009  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0413 PM     HAIL             DENVER INTL AIRPORT     39.87N 104.67W
06/23/2009  M0.75 INCH       DENVER             CO   TRAINED SPOTTER

            REPORTED BY TOWER.

0408 PM     HAIL             PARKER                  39.51N 104.76W
06/23/2009  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

            HEAVY RAIN.

0352 PM     HAIL             NW DENVER               39.73N 104.96W
06/23/2009  M0.75 INCH       DENVER             CO   NWS EMPLOYEE

&&

CLB
Local storm report, Jun 23, 4:50 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
450 PM MDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLASH FLOOD      3 SW PARKER             39.48N 104.80W
06/23/2009                   DOUGLAS            CO   TRAINED SPOTTER

            WATER OVER THE ROAD.

0440 PM     HAIL             2 NNE PARKER            39.53N 104.75W
06/23/2009  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0432 PM     HAIL             PARKER                  39.51N 104.76W
06/23/2009  M0.75 INCH       DOUGLAS            CO   TRAINED SPOTTER

0419 PM     HAIL             PARKER                  39.51N 104.76W
06/23/2009  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0413 PM     HAIL             DENVER INTL AIRPORT     39.87N 104.67W
06/23/2009  M0.75 INCH       DENVER             CO   TRAINED SPOTTER

            REPORTED BY TOWER.

0408 PM     HAIL             PARKER                  39.51N 104.76W
06/23/2009  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

            HEAVY RAIN.

0352 PM     HAIL             NW DENVER               39.73N 104.96W
06/23/2009  M0.75 INCH       DENVER             CO   NWS EMPLOYEE

&&

CLB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

11.0 hours before the tornado, 96 km from the path. June 23, 2009.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 730 joules per kilogram, CIN -272, lifted condensation level 1043 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -58 square meters per square second, 0 to 6 km bulk shear 31 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-272 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

1.0 hours after it, 96 km from the path. June 24, 2009.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 5 joules per kilogram, CIN -175, lifted condensation level 1692 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -61 square meters per square second, 0 to 6 km bulk shear 27 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-175 J/kg
Surface CAPE
134 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The surface observations

Limon Municipal (LIC), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:55 UTC8158130° 9 kt1017.9
22:55 UTC7958120° 10 kt1016.6
23:28 UTC71.651.8210° 25 kt381019.3VCTS
23:55 UTC6952280° 15 kt221020.7
00:05 UTC66.253.6280° 15 kt231021
00:55 UTC6653300° 12 kt1020.3

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pueblo radar (KPUX), 83 km away, was scanning. The volume nearest the touchdown began at 22:57 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:53 UTCHAIL 110 Sse RamahEl Paso, COBRIEF PERIOD OF HAIL THE SIZE OF QUARTERS. LONGER PERIOD OF HAIL THE SIZE OF NICKELS.
22:58 UTCTORNADO5 E MathesonElbert, COIN OPEN FIELD.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 23, 2009

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 234:45 PM EDTEF0Citrus, FL0.550$250,000
June 235:15 PM EDTEF0Franklin, FL0.625$5,000
June 237:07 PM CDTEF0Logan, NE3.020
June 238:09 PM CDTEF0Rock, WI0.830$8,000
June 238:54 PM CDTEF0Custer, NE0.130
June 238:07 PM MDTEF0Logan, CO0.150
June 2312:25 AM EDTEF1Sarasota, FL0.6100$350,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.